Monday, June 10, 2013|Ask Larry
Your Question: In reading about magnesium deficiency, it mentions autism, and also growth retardation. My nephew has both. He is 2 1/2, is autistic and not growing well.
One article mentioned testing children with hair samples to determine deficiencies since blood tests aren't accurate. The article also connects autism with lack of B6.
One article from the University of Maryland Medical Center indicates that a child between ages 1-3 can be supplemented with 40-80mg of Magnesium daily, but it doesn't mention in this article anything about B6.
I wonder if I stumbled upon something. Maybe a first step would be to do a hair sample test. What do you think?
Larry's Response: Magnesium is one of the MOST important minerals in the body. Deficiencies are associated with many chronic conditions and diseases. The key word is "associated", which must not be confused as some form of cause or cure. Adding magnesium can be helpful, but I am not aware of proper dosing for a very young child.
Monday, May 13, 2013|Ask Larry
Your Question: I'm a 63 year old ex-smoker. I had a good warning last August and wound up with a stent. I've been on FOUR prescriptions since then, including SIMVASTATIN 20mg and AMLODIPINE BESYLATE 5mg. I am not a fan of either of these drugs after reading about negative side effects and interactions. Cholesterol is under 200 and I am not diabetic. Thoughts?
Larry's Response: Amlodipine stimulates an increase in blood flow to the heart. It also lowers blood pressure and slows the heart (because it lowers the resistance to blood flow). It is usually intended to lower discomfort from angina. It may also be ordered to lower the force on the implanted stent. It can make it difficult to increase heart rate. You may find it difficult (impossible?) to hit your target heart rate (yours is around 157, based on age) regardless of how much you work or sweat. As long as you are taking amlodipine you may want to change your target rate and just shoot for that number. You already know the possible side effects, so watch out for them.
Wednesday, April 24, 2013|Ask Larry
Your Question: Hi Larry, I'm on BHRT (Biest, Progesterone, and Testosterone pills formulated by my local compounding pharmacy) and started having night sweats and stress incontinence again. My MD increased the estrogen component and the incontinence is better, but the night sweats continue.
If I go off the BHRT and start using just progesterone cream, do you think the night sweats will stop? What is the answer for keeping the incontinence under control.
Larry's Response: Vast numbers of people - patients, doctors, pharmacists included - BELIEVE that women generally NEED estrogen after menopause.
I'm not one of them.
Monday, April 08, 2013|Ask Larry
Question: I have a quick question about the Estrodim available on your website. Are there any known adverse side effects (for men) of which to be aware when taking this supplement?
Monday, March 25, 2013|Ask Larry
Question: I am interested in bioidentical hormones. My gynocologist put me on hormone replacement and I had a reaction to it. I have many symptoms. Do you recommend the siliva test to start with? Also, do I need to schedule an appointment?